Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 159, NWS Twin Cities, MN

June 18, 2001Eau Claire County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 18, 2001, 8:27 PM CDT for Eau Claire County, Wisconsin. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 18, 2001, 8:27 PM CDT (01:27 UTC)
Expired
Jun 18, 2001, 9:00 PM CDT
In force
33 min
Issued by
NWS Twin Cities, MN
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Eau Claire County, WI

The radar

The La Crosse radar (KARX), 95 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 8:41 PM CDTHail 0.88Augusta, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 7:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2001-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2360 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2001-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2360 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1718 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.6
Supercell composite
13.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 190128
SVRMSP

WIC035-190200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
827 PM CDT MON JUN 18 2001

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAU CLAIRE COUNTY IN WEST CENTRAL WISCONSIN

* UNTIL 900 PM CDT

* AT 827 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE
  HAIL 12 MILES SOUTHWEST OF AUGUSTA...OR ABOUT 17 MILES SOUTHEAST OF
  EAU CLAIRE...MOVING NORTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  AUGUSTA.
  FOSTER.
  CLEGHORN.
  FALL CREEK

THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 4465 9146 4449 9135 4468 9069 4490 9084

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:15 PM CDT, 5 hours 12 minutes earlier.

Area forecast discussion, Jun 18, 3:15 PM CDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
315 PM CDT MON JUN 18 2001

WRMFNT HAS LIFTED N DRNG AFTN AS CLDS CLRD ACRS CNTL/S MN.  RATHER
GUSTY SWLY WNDS INTO S MN...BUT SFC WND FIELD REMAINS RATHER WEAK
VCNTY WRMFNT.  STILL AMS RMNS VERY UNSTL WITH DWPTS INTO MID 60S.
APRCH OF DKTS SHRTWV SHUD HELP FIRE STORMS. VSBL SATL IMAGERY BGNNG
TO SHW SM BUILDUPS W OF ETH. SM CONCERN WITH HVY RAINS ACRS CNTL
AREAS ALNG AND N OF WRMFNT...BUT TSTMS SHUD BE RATHER FAST MVNG. AS
CAP WEAKENS WITH APRCH OF CDFNT AND COOLER MID LVL TEMPS TSTMS SHUD
BGN TO BUILD S.  MAIN SVR THREAT ACRS MN CWA SHUD BE BFR
MIDNITE...BUT EXPECT SHWRS TO CONT TIL PAST MIDNITE AS UPR TROF MVS
THRU.  CULD SEE SM LINGERING CLDS SE AREAS TUES MRNG...BUT CU SHUD
REDVLP MAINLY N AREAS WITH COOL MID LVL TEMPS.  WILL CONT WITH SHWR
THREAT FOR WED AS UPR TROF DROPS S INTO CWA AND HOLD INTO ERLY THURS
SE AREAS.  BUILDING HTIS THRU WKND SHUD MAKE FOR WRM TEMPS AND
FINALLY A DRY BREAK.

.MSP...NONE.
PAULSON

In the hours before

Special weather statement, Jun 18, 7:18 PM CDT, 1 hour 9 minutes before
MNZ041-042-047-048-055-190035-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
718 PM CDT MON JUN 18 2001

...SEVERE THUNDERSTORM WATCH CANCELLED FOR PORTIONS OF WEST CENTRAL
MINNESOTA...

THE STORM PREDICTION CENTER HAS CANCELLED THAT PORTION OF SEVERE
THUNDERSTORM WATCH 445 OVER THE MINNESOTA COUNTIES OF STEVENS...
SWIFT...POPE...DOUGLAS AND TODD. THE THREAT THE DAMAGING WEATHER HAS
PASSED THIS AREA.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 9:46 PM CDTSevere Thunderstorm WarningMPXChippewa44 min
Jun 18, 10:07 PM CDTSevere Thunderstorm WarningMPXDunn53 min
Jun 18, 10:16 PM CDTSevere Thunderstorm WarningMPXPierce44 min
Jun 18, 10:25 PM CDTSevere Thunderstorm WarningMPXChippewa, Eau Claire65 min
Jun 18, 10:29 PM CDTSevere Thunderstorm WarningMPXPepin61 min
Jun 18, 10:48 PM CDTSevere Thunderstorm WarningMPXRusk57 min
Jun 18, 11:25 PM CDTSevere Thunderstorm WarningMPXDunn35 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.